New Mexico, 2007

Winter Storm in New Mexico, December 21 to 22, 2007

December 21 to 22, 2007 · NWS ABQ · 13 events in 13 counties and zones

An upper low crossed from northwest to east central New Mexico while a surface low intensified over the Texas Panhandle. Moderate snowfall amounts generally ranged from 1 to 5 inches from the afternoon of the 21st into the morning of the 22nd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper low crossed from northwest to east central New Mexico while a surface low intensified over the Texas Panhandle. Moderate snowfall amounts generally ranged from 1 to 5 inches from the afternoon of the 21st into the morning of the 22nd. The snow was blown about by strong northerly winds which created drifts of 4 to 6 feet in mountainous areas. Visibilities in blowing snow were reduced to near zero at times, especially across the northeast plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 21, 3:05 AM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 21, 3:05 AM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 AM MST FRI DEC 21 2007

.DISCUSSION...
VERY ACTIVE WEATHER PATTERN SETTING UP OVER NEW MEXICO THROUGH THE
NEW YEAR. FIRST STORM IS MOVING INTO THE WESTERN HALF OF THE CWA AS
A PACIFIC COLD FRONT RACES EAST OUT OF ARIZONA. 09Z MSAS ANALYSIS
ALSO SHOWS A 998MB LOW PRES CENTER DEVELOPING OVER SE CO WITH A COLD
FRONT POISED OVER E CENTRAL CO. WATER VAPOR LOOP SHOWS THE UPPER
WAVE OVER THE GREAT BASIN DIVING SE INTO SOUTHERN AZ WITH MID AND
UPPER LEVEL MOISTURE SURGING NE OVER AZ/NM. A DRY SLOT IS EVIDENT
OVER SOCA WITH A FEW LIGHTNING STRIKES ALONG ITS EASTERN PERIPHERY.
RUC13 GUIDANCE SHOWS MOISTENING WILL CONTINUE OVER NW NM EARLY THIS
MORNING WITH VALLEY RAIN AND MTN SNOW SHOWERS DEVELOPING BTWN NOW
AND 700 AM.

00Z/06Z GUIDANCE IN GOOD AGREEMENT ON THE DETAILS OF THE SIGNIFICANT
WINTER STORM EYEING NM. BANDED PRECIP WILL CONTINUE TO DEVELOP
EASTWARD TOWARD THE CENTRAL VALLEYS LATE THIS MORNING INTO THIS
AFTERNOON AS 500-300 DIV Q VECTORS BULLSEYE 700MB FRONTOGENESIS
ALONG PACIFIC FRONTAL BOUNDARY. MEANWHILE...THE AFOREMENTIONED LOW
PRES CENTER OVER SE CO WILL SAG SOUTH INTO NE NM THIS EVE PULLING
THE HIGH PLAINS FRONT SOUTHWARD. UPPER LEVEL DIV THEN ACTS ON
850-700MB LAYER FRONTOGENESIS AND UPSLOPE FLOW OVER THE E PLAINS
TO PROVIDE STRONG VERTICAL MOTION ALONG THE E SLOPES OF THE
CENTRAL MOUNTAINS THIS EVE INTO EARLY SAT MORNING. SNOW WILL
LINGER OVER THE SW MTNS ALLOWING POSSIBLE HIGHER ACCUMS IN THAT
AREA. LIFTED INDICES NEAR -1C AND LAPSE RATES AROUND 7C/KM MAY
SUPPORT THUNDER OVER THE SW ZONES THIS AFTERNOON. WINDY CONDITIONS
WILL DEVELOP BEHIND THE FRONTAL ZONE OVER THE E PLAINS WITH BLOWING
AND DRIFTING SNOWFALL LIKLEY TONIGHT. WOULD NOT BE SURPRISED TO
HEAR OF NEAR BLIZZARD CONDITIONS ALONG THE LAS VEGAS TO CLAYTON
CORRIDOR OVERNIGHT AS 700MB WINDS AVERAGE 35-50 KNOTS SATURDAY
MORNING. SYSTEM THEN EXITS THE SE PLAINS SATURDAY AFT WITH VERY
COLD TEMPS IN ITS WAKE FOR SUN MORNING. WILL RAISE WATCHES TO
WARNINGS FOR THE UPPER GILA REGION AND SOUTERN EXTENT OF WESTERN
MTNS AS WELL AS THE NE PLAINS AND ESTANCIA VALLEY. EXPECT WINTER
WEATHER ADVISORIES FOR NW PLATEAU...ABQ METRO AREA AND SOCORRO
SOUTHEASTWARD THROUGH THE SOUTHERN MTNS AND THE SE PLAINS. SEE
WINTER HIGHLIGHTS IN WSWABQ FOR DETAILS ON SNOW AMOUNTS.

NEXT SYSTEM MOVES IN QUICKLY OVER THE NE CORNER OF THE STATE SUN
NIGHT HOWEVER CONTINENTAL ORIGIN SUGGESTS DRIER PASSAGE WITH HIGH
SNOW RATIOS WITH ANY SNOWFALL. A BRIEF BREAK DEVELOPS MONDAY BEFORE
A NW PACIFIC ORIGIN SYSTEM MOVES SE ACROSS THE CENTRAL ROCKIES. VERY
COLD 700MB TEMPS WILL SUPPORT HIGH SNOW RATIOS AND POSSIBLE SIGNIFICANT
ACCUMS ONCE AGAIN OVER THE NORTHERN MTNS. THIS PATTERN WILL CONTINUE
WITH ANOTHER POSSIBLE SIGNIFICANT WINTER STORM OVER THE STATE THURSDAY
INTO FRIDAY.

GUYER

&&

.AVIATION...
SNOW SHOWERS WILL EXPAND SOUTHEASTWARD ACROSS THE REGION TODAY AND
TONIGHT RESULTING IN WIDESPREAD MOUNTAIN OBSCURATIONS.  MVFR CIGS
AND VSBYS AND OCCASIONAL IFR CONDITIONS WILL DEVELOP AT FMN AND GUP
THIS MORNING...AT SAF AND ABQ THIS AFTERNOON...AT LVS AND TCC
TONIGHT AND POSSIBLY ROW LATE TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  37  16  34  12 /  50  20   0   0
GALLUP..........................  37  10  33   3 /  60  30   0   0
GRANTS..........................  40  15  35   7 /  60  60   5   0
GLENWOOD........................  48  25  42  22 /  50  40   0   0
CHAMA...........................  33   8  28  -9 /  90  50  20   0
LOS ALAMOS......................  42  14  32   5 /  60  60  10   0
RED RIVER.......................  35   9  19  -2 /  60  70  20   0
TAOS............................  39  11  30   0 /  50  60  20   0
SANTA FE........................  40  18  30  10 /  60  70  20   0
SANTA FE AIRPORT................  42  21  32  12 /  50  70  10   0
ESPANOLA........................  43  24  36  16 /  40  60  10   0
ALBUQUERQUE HEIGHTS.............  44  27  38  21 /  50  70  10   0
ALBUQUERQUE VALLEY..............  45  24  40  16 /  50  70  10   0
ALBUQUERQUE FOOTHILLS...........  42  21  36  19 /  60  80  10   0
ALBUQUERQUE WEST MESA...........  45  23  39  19 /  60  70  10   0
SOCORRO.........................  50  28  43  20 /  40  60   5   0
SANDIA PARK/CEDAR CREST.........  40  16  32  10 /  60  80  10   0
MORIARTY/ESTANCIA...............  44  24  35  18 /  50  70  20   0
CARRIZOZO.......................  52  33  42  19 /  20  50  10   0
RUIDOSO.........................  50  24  31  15 /  30  60  10   0
RATON...........................  43  16  31   9 /  50  90  20   0
LAS VEGAS.......................  44  17  32  14 /  30  90  40   0
ROY.............................  53  19  32  11 /  10  80  30   0
CLAYTON.........................  52  22  31  12 /  10  90  30   0
SANTA ROSA......................  57  27  38  16 /  10  70  40   0
TUCUMCARI.......................  57  27  38  16 /   5  70  50   0
FORT SUMNER.....................  59  28  40  17 /   5  70  50   0
CLOVIS..........................  60  29  39  19 /   5  60  60   0
PORTALES........................  61  29  39  17 /   5  60  60   0
ROSWELL.........................  61  31  40  20 /   5  30  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 PM MST SATURDAY FOR THE
FOLLOWING ZONES...NMZ003-010-011.

WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM MST SATURDAY
FOR THE FOLLOWING ZONES...NMZ002-004-005.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST SATURDAY
FOR THE FOLLOWING ZONES...NMZ001.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST SATURDAY
FOR THE FOLLOWING ZONES...NMZ006-007-012-013.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST SATURDAY FOR
THE FOLLOWING ZONES...NMZ009-015.

WINTER STORM WARNING FROM NOON TODAY TO 6 AM MST SATURDAY FOR THE
FOLLOWING ZONES...NMZ008-014.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST SATURDAY
FOR THE FOLLOWING ZONES...NMZ016>021-026.

&&

GUYER/19
Hazardous weather outlook, Dec 21, 5:55 AM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MST FRI DEC 21 2007

NMZ001>021-026-221300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
555 AM MST FRI DEC 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR
THE ENTIRE AREA THROUGH SATURDAY. PLEASE SEE THE WINTER WEATHER
MESSAGE FOR DETAILED INFORMATION ON SNOW AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES WILL CONTINUE
THROUGH SATURDAY AFTERNOON ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN.

SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE ONCE AGAIN CHRISTMAS
DAY. ANOTHER STRONG WINTER STORM MAY MOVE ACROSS THE STATE THURSDAY
WITH ANOTHER ROUND OF SIGNIFICANT SNOWFALL ACCUMULATIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

GUYER

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Westcentral Mountains

When
December 21, 1:00 PM MST to December 22, 1:00 AM MST
Where
Westcentral Mountains forecast zone
Reported by
COOP Observer

Winter Storm, Southwest Mountains/Upper Gila Region

When
December 21, 1:00 PM MST to December 22, 1:00 AM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Reported by
COOP Observer

Winter Storm, Northwest Mountains Including Jemez

When
December 21, 3:00 PM MST to 9:00 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Winter Storm, Upper Rio Grande Valley

When
December 21, 3:00 PM MST to 9:00 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
COOP Observer

Winter Storm, Middle Rio Grande Valley

When
December 21, 3:00 PM MST to 9:00 PM MST
Where
Middle Rio Grande Valley forecast zone
Reported by
COOP Observer

Winter Storm, Sandia/Manzano Mountains

When
December 21, 3:00 PM MST to 9:00 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
COOP Observer

Winter Storm, Sangre de Cristo Mountains

When
December 21, 6:00 PM MST to December 22, 10:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
COOP Observer

Winter Storm, Harding

When
December 21, 6:00 PM MST to December 22, 10:00 AM MST
Where
Harding forecast zone
Reported by
COOP Observer

Winter Storm, Far Northeast Plains

When
December 21, 6:00 PM MST to December 22, 10:00 AM MST
Where
Far Northeast Plains forecast zone
Reported by
COOP Observer

Winter Storm, Northeast Highlands

When
December 21, 6:00 PM MST to December 22, 10:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
COOP Observer

Winter Storm, Central High Plains/Estancia Valley County

When
December 21, 6:00 PM MST to December 22, 10:00 AM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
COOP Observer

Winter Storm, Conchas Lake/Guadalupe

When
December 22, 12:00 AM MST to 8:00 AM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
COOP Observer

Winter Storm, Quay

When
December 22, 12:00 AM MST to 8:00 AM MST
Where
Quay forecast zone
Reported by
COOP Observer

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63914, 63915, 63866, 63867, 63868, 63869, 63916, 63917, 63919, 63920, 63921, 63922, 63923.